Skip to content
← Measures

clinician rated

JOA · Japanese Orthopaedic Association Score / Modified JOA Score

8 min · 0–17 (cervical JOA); modified versions vary · higher is better

1 Before you use it

What it is

A clinician-rated severity score for cervical myelopathy and lumbar stenosis, combining upper-limb motor function, lower-limb motor function, sensory function and bladder function.

The modified JOA (mJOA) removes the culturally-specific chopstick item and is the version now generally used.

When to reach for it

Suspected cervical myelopathy, and lumbar spinal canal stenosis with neurological features.

Bladder involvement is a red flag, not a score item, when it is new. If that domain is abnormal and recent, escalate rather than score.

2 Giving it

Scoring

Cervical JOA runs 0–17; higher is better. Domains are scored by examination and history, not by questionnaire.

Specify which version you used. JOA, mJOA and the lumbar version are different instruments with different ranges.

What it doesn’t measure

It does not image, it does not localise a level, and it does not decide surgery. It quantifies severity for someone who will.

3 Reading the score

Interpreting it

Lower scores mean more severe neurological compromise.

On placement its value is as a structure, not a score: it forces you to examine upper limb, lower limb, sensation and bladder — which is exactly the examination a myelopathy screen needs and exactly the one that gets shortened.

Is the change real?

MCID 2.5 points. MDC 2.5 points — the same size as the MCID. Compare the change against this patient's own baseline as well as the figure. SourceMeasured in degenerative cervical myelopathy.

Student trap. Scoring the bladder item and moving on. New bladder change in this context is an escalation, not a data point.

Official source: pmc.ncbi.nlm.nih.gov. We don't host the form.

This is a learning tool. It does not diagnose patients and does not replace your clinical educator.

Did this page do its job?

CliniStudy is in beta. One tap is enough — it decides what gets fixed first.